Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Wichita, KS

April 21, 2001Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 12:15 AM CDT for Ellsworth County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2001, 12:15 AM CDT (05:15 UTC)
Expired
Apr 21, 2001, 1:00 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 12:28 AM CDTHail 1Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210517
SVRICT
KSC053-210600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1215 AM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST ELLSWORTH...MOVING EAST AT  
30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 100 AM CDT.

LAT...LON 3879 9832 3879 9794 3886 97y96 3884 9830

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 PM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 4:00 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION ...AMD
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI APR 20 2001

SYNOPSIS:
EARLY THIS AFTN STNRY FRONT DRAPED W-E FM SFC LOW POSITIONED OVER NE
CO TO ALONG KS/NEBRASKA BORDER THEN NE ACRS SE NEBRASKA. ERN SEGMENT
OF FRONTAL BOUNDARY LIFTS N/NE AS WARM FRONT THIS AFTN & EVENING AS
SFC LOW MOVES E THEN NE ACRS CNTRL NEBRASKA THIS EVENING. WITH 850MB
LOW BEHAVING IN SIMILAR FASHION, NRN SEGMENT OF SFC-850MB DRY LINE
(FM KS BORDER INTO CNTRL NEBRASKA) SURGES E INTO IA LATE TNGT/EARLY
SAT MRNG. GREATEST CHC FOR SVR TSRA TO OCCUR NE OF CWA WHERE DOWN-
STAIRS CONVERGENCE AS WELL AS LWR-LVL SPEED & DIRECTIONAL SHEAR MOST
PRONOUNCED. GENERIC CHC POPS LIMITED TO ERN 1/2 CNTRL KS DUE CLOSEST
PROXIMITY TO EWD THRUST OF DRY LINE & CONVERGENT AXIS WITH EVENING
EMPHASIZED. PER LATEST DOPPLER TRENDS HAVE INSERTED 20% POPS THIS
EVENING SC & SE KS.

POTENTIAL FOR HIGH-SCORING BALLGAME SUN EVENING AS UPPER LOW CROSS-
ING SRN CA SAT EVENING LIFTS NE ACRS SRN ROCKIES SUN MRNG & AFTN TO
INDUCE INCREASED UPSTAIRS DIVERGENCE OVER CNTRL KS-NEBRASKA. AMPLE
MSTR FOR CREATURE TO PLAY WITH & WITH DRY LINE VENTURING TOWARD
CNTRL KS WL INTRO CHC POPS CNTRL & SC LATE SUN AFTN WITH POP THROT-
TLE DEPRESSED HARDER SUN NGT.

TNGT:
STRONG MOIST SOUTHERLY FLOW WARRANTS FOLLOWING WARMER MAV SOLUTION
ACRS SE KS (MID 60S). "COLD" FRONT VENTURES ACRS MOST OF CNTRL KS
BUT WESTERLY COMP WARRANTS BIAS TOWARD WARMER FAN SOLUTION (LWR 50S)
WITH ARND 60F FITTING BILL SC.

SAT:
WITH ABOVE-MENTIONED COLD FRONT SAGGING FARTHER SE INTO CNTRL KS,
MAXES WL BE TRICKY (ESPECIALLY ACRS CNTRL KS). WL RUN MAXES FM LWR
70S NW TO LWR 80S SE. COMBINATION OF FRONT'S PRESENCE, AMPLE MSTR,
& AFTN HEATING WARRANT GENERIC 30% POPS ALL AREAS.

SAT NGT:
WITH FRONT STALLING IN SW-NE MANNER ACRS CNTRL KS, 30-40% POPS WARR-
ANTED ALL AREAS WITH CNTRL KS ON HIGHER END OF THRESHOLD. THIS FRONT
WILL CONT THROWING KNUCKLERS AT TEMPS (ESPECIALLY ACRS CNTRL KS). AM
BIASING TOWARD MUCH COOLER FWC SOLUTION ACRS NW SECTOR (UPR 40S) WITH
WARMER MAV GUIDANCE GETTING THE CALL SC & SE (LWR 60S).

SUN-SUN NGT:
BEHAVIOR OF UPSTAIRS LOW CROSSING SRN ROCKIES TO MONITORED CLOSLEY AS
THIS TO PLAY VITAL ROLE ON SVR POTENTIAL LATE SUN AFTN THRU SUN NGT.
UPON FURTHER REVIEW & COORD WITH TOP & SGF HAVE CHANGED GAME PLANS ON
POPS & WL GO WITH 60% POPS ACRS THE BOARD SUN NGT.
ES

COORD: TOP, SGF.

FCSTID = 4
ICT   62  79  60  76 /  20  30  30  30
HUT   58  78  60  75 /  20  30  30  30
EWK   60  78  60  75 /  20  30  30  30
EQA   61  80  60  76 /  20  30  30  30
WLD   63  80  60  77 /  20  30  30  30
RSL   50  71  47  66 /   0  30  40  30
GBD   53  72  50  66 /   0  30  40  30
SLN   55  75  59  73 /  30  30  40  30
MPR   57  76  59  73 /  30  30  40  30
CFV   67  84  61  77 /  20  30  30  30
CNU   66  82  60  76 /  20  30  30  30
K88   65  81  60  75 /  20  30  30  30

.ICT...NONE.

In the hours before

Special weather statement, Apr 20, 10:22 PM CDT, 1 hour 53 minutes before
KSZ049-210345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 20, 10:46 PM CDT, 1 hour 29 minutes before
KSZ033-048>053-210430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED...
ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED
ACROSS CENTRAL KANSAS THROUGH THE NEXT SEVERAL HOURS...HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

NRR
Special weather statement, Apr 20, 10:51 PM CDT, 1 hour 24 minutes before
KSZ033-048>053-210430-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COUNTY NAMES
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH FOR LINCOLN...ELLSWORTH...
RICE...SALINE...MCPHERSON...MARION AND CHASE COUNTIES HAS
BEEN CANCELLED. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE
EXPECTED ACROSS THIS PORTION OF CENTRAL KANSAS THROUGH THE NEXT
SEVERAL HOURS...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.

NRR
Local storm report, Apr 20, 11:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    3 N STICKEY               KS   1.00 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC

0747 PM    3 N ALBERT                KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER.

0751 PM    SUSANK                    KS   1.75 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC.

0803 PM    6 S DORRANCE              KS   0.88 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER.

0808 PM    2 N WILSON                KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY PUBLIC.

0810 PM    1 W SYLVAN  GROVE         KS   0.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY 911.

0810 PM    1 W SYLVAN GROVE          KS   60 MPH TSTM GUST
04/20/01   LINCOLN                        REPORTED BY 911.

0810 PM    3 E DUBUQUE               KS   1.00 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY PUBLIC.

0810 PM    3 SW SYLVAN GROVE         KS   1.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY AGTAP SPOTTER.

0837 PM    5 NW CLAFLIN              KS   1.00 INCH HAIL
04/20/01   BARTON                         REPORTED BY PUBLIC.

0839 PM    8 S LINCOLN               KS   1.75 INCH HAIL
04/20/01   LINCOLN                        REPORTED BY 911.

0852 PM    GLENDALE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0900 PM    GLENDALE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0914 PM    5 W SALINA                KS   0.88 INCH HAIL
04/20/01   SALINE                         REPORTED BY NWS EMPLOYEE.

0921 PM    HEDVILLE                  KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0930 PM    SALINA                    KS   1.75 INCH HAIL
04/20/01   SALINE                         SOUTH SIDE OF SALINA. REPORTED BY
                                          911.

0948 PM    SHILLONG                  KS   1.75 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

0950 PM    SALINA                    KS   1.00 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER.

FINCH
Local storm report, Apr 20, 11:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    GORHAM                   KS   1.00 INCH
4/20/01    RUSSELL                        REPORTED BY HAMS

0730 PM    RUSSELL                   KS   70 MPH TSTM GUST
04/20/01   RUSSELL                        REPORTED BY KRSL RADIO.

0730 PM    2 SW RUSSELL              KS   1.50 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY AGTAP

0734 PM    RUSSELL                   KS   0.88 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY HAMS

0736 PM    RUSSELL                   KS   1.00 INCH HAIL
04/20/01   RUSSELL                        REPORTED BY HAMS.

NOONAN
Local storm report, Apr 21, 12:09 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 PM    KANOPOLIS                 KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPORTED BY AGTAP SPOTTER

1138 PM    17 NE ELLSWORTH           KS   1.00 INCH HAIL
04/20/01   ELLSWORTH                      REPOORTED BY AGTAP SPOTTER

1147 PM    MARYDEL                   KS   0.75 INCH HAIL
04/20/01   SALINE                         REPORTED BY AGTAP SPOTTER

CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:07 PM CDTSevere Thunderstorm WarningICTRussell53 min
Apr 20, 7:36 PM CDTSevere Thunderstorm WarningICTBarton54 min
Apr 20, 7:54 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln66 min
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningICTRussell31 min
Apr 20, 8:31 PM CDTSevere Thunderstorm WarningICTBarton29 min
Apr 20, 8:40 PM CDTTornado WarningICTBarton, Ellsworth35 min
Apr 20, 8:52 PM CDTSevere Thunderstorm WarningICTSaline53 min
Apr 20, 9:46 PM CDTSevere Thunderstorm WarningICTSaline44 min
Apr 20, 11:43 PM CDTSevere Thunderstorm WarningICTSaline47 min
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningICTSaline65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.